Back to Ask the Diabetes Team Ask the Diabetes Team

From Pounding Mill, Virginia, USA:

My husband takes Glucophage XR in the morning and Actos [pioglitazone] at bedtime and works the evening shift. His blood sugar when he gets in from work (around 12:30 am) is about 130 mg/dl [7.2 mmol/L], but by morning it is over 200 mg/dl [11.1 mmol/L] most of the time. He sometimes eats a little bit of something before coming to bed and always drinks a glass of diet soda and that is about it.

Can you tell me why his blood sugars are going up while he is sleeping? Should he be taking these medicines at a different time?


This is a very commonly asked question. To understand why sugars rise during the night, you need to understand that the brain requires sugar as its source of fuel. In keeping with this need, the body has evolved a system to provide a continuous supply of glucose through release of glucose from the liver. When a person develops diabetes, one of the metabolic abnormalities is that the liver puts out too much glucose over the night. This results in high blood sugars before breakfast. High fasting glucose levels do not usually reflect too much food eaten the night before.

You need to have your husband speak with his physician about increasing the dose of Glucophage XR [metformin], which is known to decrease liver glucose output during the night.


Original posting 23 Apr 2002
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.